Flash Flood, Platte
- When
- June 11, 7:19 PM MST to 9:00 PM MST
- Where
- Platte County, 2.1 mi NNW of Wendover to 1.62 mi NW of Wendover
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.346, -104.891
Heavy rains caused some flooding along Cottonwood Creek.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Heavy rains caused some flooding along Cottonwood Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 11, 11:38 AM MST, 7 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1238 PM MDT THU JUN 11 2009 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... LOW CLOUDS HAVE THINNED SUFFICIENTLY THROUGH EARLY AFTERNOON ALLOWING AMPLE SFC HEATING AND SUBSEQUENT DESTABILIZATION. CONVECTION HAS ALREADY BEGAN TO DEVELOP ACROSS CARBON COUNTY...AS WELL AS ALONG THE SOUTHERN LARAMIE RANGE AND THE INTERSTATE 25 CORRIDOR. PROFILER DATA FROM THE MEDICINE BOW DEPICTS SOUTHWEST WINDS IN EXCESS OF 50 KNOTS ABOVE H25. STRONG SOUTHEAST FLOW AT THE SURFACE EAST OF THE MOUNTAINS...SETS UP A GOOD SHEAR PROFILE...BOTH SPEED AND DIRECTIONALLY. AS SUCH...BULK SHEAR VALUES OF BETWEEN 40 AND 50 KTS ARE EXPECTED BY LATE AFTERNOON. RUC ANALYSIS AT 18Z SHOWS THE NEXT UPSTREAM SHORTWAVE LOCATED ACROSS UTAH ATTM...MOVING NORTHEAST...WHICH WILL FURTHER DESTABILIZE THE MID/UPPER LAYERS AS IT MOVES OVERHEAD. SO BOTTOM LINE...EXPECT CONVECTIVE INITIATION TO CONTINUE INITIALLY ALONG THE LARAMIE RANGE THIS AFTERNOON...WITH STORMS ROLLING OFF BY LATE AFTERNOON AS THE SHORTWAVE PASSES THROUGH. EXPECT STORM TYPE TO BE SUPERCELLULAR INITIALLY GIVEN THE SHEAR PROFILE...BUT SHOULD TURN MULTI-CELLULAR BY LATER THIS AFTERNOON. ANOTHER CONCERN TODAY IS THE WETTER THAN NORMAL LAYER MOISTURE TRACE...WHICH HAS PRECIPITABLE WATERS RUNNING ABOUT 125 TO 150 PERCENT ABOVE NORMAL. HAVE ADDED SEVERE WORDING TO THE FORECAST...ALONG WITH HEAVY RAIN POTENTIAL THROUGH EARLY EVENING. THE AFOREMENTIONED SHORTWAVE WILL DEPART THE AREA LATE TONIGHT...ALLOWING UPPER HEIGHTS/TEMPERATURES TO INCH UPWARD IN ITS WAKE. SO WOULD EXPECT THE MAJORITY OF THE ACTIVITY TO BE OVER BY AROUND MIDNIGHT...WITH ONLY LINGERING SHOWERS POSSIBLE. ALSO...HAVE ADDED PATCHY FOG EAST OF THE LARAMIE RANGE ONCE AGAIN...AS THE ATMOSPHERE DECOUPLES AND THE NIGHTTIME INVERSION STEEPENS. FINALLY...A RELATIVE LULL IN THE ACTIVITY ANTICIPATED FOR FRIDAY AS MEAN SHORTWAVE RIDGING TRAVERSES OVERHEAD. CERTAINLY CANT RULE OUT A PASSING AFTERNOON SHOWER/STORM...ESPECIALLY WITH ALL OF THE RECENT RAINFALL ADDING TO AVAILABLE BOUNDARY LAYER MOISTURE. HOWEVER DO NOT ANTICIPATE THE COVERAGE OR INTENSITIES TO BE ANYTHING LIKE THAT OF EARLIER IN THE WEEK. TEMPERATURES WILL BE 5 TO 10 DEGREES WARMER ON FRIDAY. .LONG TERM...SATURDAY THROUGH THURSDAY... SATURDAY...STORM PREDICTION CENTER DAY 3 OUTLOOK OF SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE AFTERNOON AND EVENING LOOKS QUITE ACCURATE ACROSS PLATTE...GOSHEN AND LARAMIE COUNTIES OF WYOMING AND ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF THE WESTERN NEBRASKA PANHANDLE. LOW LEVEL SOUTHEAST WINDS EAST OF THE LARAMIE RANGE WILL STRENGTHEN IN THE AFTERNOON IN RESPONSE IN STRENGTHENING MID LEVEL WINDS FROM THE SOUTHWEST. IMPRESSIVE LOW LEVEL THETA-E RIDGE AXIS WILL STRETCH FROM DOUGLAS TO CHEYENNE TO DENVER WITH STRONG POSITIVE MID LEVEL THETA-E ADVECTION ACROSS FAR SOUTHEAST WYOMING AND WESTERN NEBRASKA. IN CONTRAST TO FRIDAY AFTERNOON AND EVENING...NAM PROJECTING MOIST LOW LEVEL SOUTHEAST ADVECTION OF 50+ SURFACE DEWPOINTS ACROSS THE SLIGHT RISK AREA ALONG WITH A 40+ KNOT 500 MB SPEED MAX MOVING ACROSS SOUTHEAST WYOMING AT PEAK HEATING. SHEAR AND BUOYANCY PARAMETERS LOOKING QUITE FAVORABLE FOR AT LEAST ISOLATED AFTERNOON AND EVENING SUPERCELLS TO FORM IN SLIGHT RISK AREA...PRIMARILY ACROSS FAR SOUTHWEST NEBRASKA WHERE 0 TO 3 KM HELICITY VALUES RANGE FROM 125-225 METERS SQUARED PER SECOND SQUARED. ACROSS THE SLIGHT RISK AREA...WILL SEE LOW LEVEL SOUTHEAST WINDS OF 15 KNOTS...WITH 700 MB WINDS SOUTHWEST AT 20 KNOTS AND 500 MB WINDS WEST SOUTHWEST AT 30-40 KNOTS...THUS PRODUCING QUITE FAVORABLE SPEED AND DIRECTIONAL SHEAR FOR ROTATING THUNDERSTORMS. PRIMARY MITIGATING FACTOR FOR THUNDERSTORM COVERAGE AND SEVERITY WILL BE LIMITED HEATING DUE TO ABUNDANT LOW CLOUDS AND THEREFORE WEAKER MID LEVEL LAPSE RATES. IN ANY EVENT...WILL SEE SCATTERED THUNDERSTORMS DEVELOP IN THE AFTERNOON ALONG THE EAST SLOPES OF THE LARAMIE RANGE IN MECHANICAL SOUTHEAST UPSLOPE...THEN STORMS WILL PROPAGATE NORTHEAST AT 25 MPH AND INCREASE IN STRENGTH AND COVERAGE AS THEY MOVE INTO MORE UNSTABLE AIRMASS. HAVE ADDED MENTION OF SEVERE THUNDERSTORMS ACROSS STORM PREDICTION CENTER DAY THREE OUTLOOK AREA. SATURDAY NIGHT...SCATTERED THUNDERSTORMS...SOME LIKELY SEVERE...WILL CONTINUE THROUGH THE MID EVENING HOURS...WITH STORMS THEN DECREASING IN AREAL COVERAGE AND INTENSITY AS THE SHORTWAVE TROUGH ALOFT MOVES INTO THE CENTRAL PLAINS STATES AND NOCTURNAL COOLING PRODUCING STABILIZING EFFECTS. SUNDAY...SOUTHWEST FLOW ALOFT CONTINUES. PRIMARY DIFFERENCE WILL BE LESS AREAL COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS COMPARED TO SATURDAY AS THE SHORTWAVE TROUGH ALOFT OF THE DAY WILL BE ACROSS WESTERN SOUTH DAKOTA AND WESTERN NEBRASKA AT PEAK HEATING...THUS PRODUCING LESS SYNOPTIC LIFT. THUNDERSTORMS WILL BE FOCUSED IN THE AFTERNOON AND EVENING ALONG A PSEUDO DRY LINE EXTENDING FROM SURFACE LOW PRESSURE ACROSS EASTERN WYOMING ALONG THE WYOMING AND NEBRASKA STATE LINE. MONDAY...AFTERNOON AND EVENING THUNDERSTORMS WILL BE FOCUSED ACROSS FAR EASTERN WYOMING AND WESTERN NEBRASKA IN SURFACE TROUGH AXIS...WELL DEPICTED BY THE GFS. TUESDAY...LESS AFTERNOON AND EVENING THUNDERSTORM COVERAGE WITH SHORTWAVE RIDGING ALOFT AND MORE LIMITED LOW AND MID LEVEL MOISTURE. WEDNESDAY/THURSDAY...WILL SEE A DECREASE IN AFTERNOON AND EVENING THUNDERSTORM COVERAGE DUE TO STRENGTHENING RIDGING ALOFT ON WEDNESDAY AND DRYING OUT OF LOW AND MID LEVELS ON THURSDAY AS WESTERLY FLOW ALOFT STRENGTHENS AND DRIES OUT THE ATMOSPHERE. && .AVIATION... EXPECT GENERALLY VFR CONDITIONS AT WYOMING TERMINALS THROUGH THE AFTERNOON/EVENING. OF COURSE...THESE WILL DIP TO MVFR IN SCATTERED TO LOCALLY NUMEROUS THUNDERSTORM ACTIVITY THROUGH THE EVENING. VISIBILITIES MAY BE REDUCED TO BELOW 2SM IN HEAVY RAIN IN PASSING THUNDERSTORMS. MVFR CONDITIONS IN THE WESTERN NEBRASKA PANHANDLE SHOULD GRADUALLY LIFT TO VFR THIS AFTERNOON...BUT WILL AGAIN BE IMPACTED BY THUNDERSTORM ACTIVITY. A FEW OF THE THUNDERSTORMS ESPECIALLY AT THE KCYS AND KSNY TERMINALS MAY CONTAIN HAIL AND STRONG WINDS. LOW STRATUS/FOG WILL ONCE AGAIN OBSCURE MOUNTAINS OVERNIGHT...ESPECIALLY ALONG AND EAST OF THE LARAMIE RANGE. CONDITIONS WILL ONCE AGAIN LIFT TO VFR BY MID- MORNING FRIDAY...WITH LESS LATE-DAY THUNDERSTORM COVERAGE ANTICIPATED. && .FIRE WEATHER... THE DISTRICT REMAINS IN FULL GREEN-UP WITH RECENT RAINS. ADDITIONAL RAIN WILL CONTINUE TO LIMIT ANY FIRE WEATHER CONCERNS THROUGH EARLY NEXT WEEK. OVERNIGHT HUMIDITY RECOVERIES WILL BE EXCELLENT THROUGH THE PERIOD. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...HAHN LONG TERM...RUBIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1055 AM MDT THU JUN 11 2009 WYZ059>070-121130- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1055 AM MDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FROM EARLY THIS AFTERNOON INTO THIS EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE CONTAINING DAMAGING WIND...LARGE HAIL AND HEAVY RAIN...MAINLY IN SOUTHERN GOSHEN AND PLATTE COUNTIES...IN ADDITION TO ALL OF LARAMIE COUNTY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT EVERY DAY...AND A FEW OF THE STRONGER STORMS COULD PRODUCE HEAVY RAIN AND SMALL HAIL EAST OF THE LARAMIE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN EXTREME SOUTHEAST WYOMING LATER TODAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-121130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 1055 AM MDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BECOME SEVERE CONTAINING DAMAGING WIND...LARGE HAIL AND HEAVY RAIN...PRIMARILY IN THE SOUTHERN PANHANDLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT EVERY DAY...AND A FEW OF THE STRONGER STORMS COULD PRODUCE HEAVY RAIN AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE SOUTHERN PANHANDLE LATER TODAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
349 PM MDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 5 NE CHEYENNE 41.20N 104.72W
06/11/2009 M0.25 INCH LARAMIE WY TRAINED SPOTTER
TRAINED SPOTTERS REPORTED PEA SIZE HAIL AT 342 PM ON
CHRISTENSEN ROAD AND AT 345 PM LA PAZ ROAD.
&&
MGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 407 PM MDT THU JUN 11 2009 WYZ068-112300- GOSHEN- 407 PM MDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN COUNTY UNTIL 500 PM MDT... AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF MERIDEN REST AREA...OR 35 MILES SOUTHWEST OF TORRINGTON...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... 6 MILES SOUTH OF HAWK SPRINGS RECREATION AREA BY 450 PM MDT. LA GRANGE BY 455 PM MDT. HIGHWAY 85 MILE MARKER 60 AND HIGHWAY 85 AT HIGHWAY 151 ARE ALSO IN THE PATH OF THIS STORM. IF THIS THUNDERSTORM CONTINUES TO INTENSIFY...A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 438 PM MDT THU JUN 11 2009 WYZ069-070-112345- CHEYENNE FOOTHILLS-PINE BLUFFS- 438 PM MDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 545 PM MDT... AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF BURNS TO 13 MILES SOUTHEAST OF CHEYENNE...MOVING EAST AT 15 MPH. SMALL HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN LARAMIE COUNTY...INCLUDING I-80 EXIT 386. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 375 AND 390. RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
510 PM MDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 6 N HARRISBURG 41.64N 103.74W
06/11/2009 U0.25 INCH BANNER NE NWS EMPLOYEE
CONSIDERABLE HAIL OF GENERALLY SMALL SIZE WAS REPORTED ON
THE GROUND IN THE WILDCAT HILLS. EARLIER HEAVY RAIN HAS
LEFT STANDING WATER IN THE AREA ALONG HIGHWAY 88 AND SOME
PLACES HAD WATER OVER THE HIGHWAY.
&&
MWEILANDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 534 PM MDT THU JUN 11 2009 WYZ066-067-069-120030- CHEYENNE FOOTHILLS-LARAMIE RANGE-PLATTE- 534 PM MDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND SOUTHERN PLATTE COUNTIES UNTIL 630 PM MDT... AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF LAMBERT TO 6 MILES EAST OF IRON MOUNTAIN TO HORSE CREEK...MOVING EAST AT 15 MPH. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... WHITAKER BY 600 PM MDT. I-25 EXIT 39 AND I-25 EXIT 29 ARE ALSO IN THE PATH OF THESE STORMS. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 29 AND 51. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 641 PM MDT THU JUN 11 2009 NEZ019>021-054-055-WYZ067>070-120400- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG... BRIDGEPORT...BAYARD...KIMBALL...SIDNEY...WHEATLAND...GUERNSEY... TORRINGTON...CHEYENNE...PINE BLUFFS 641 PM MDT THU JUN 11 2009 ...STRONG THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING OVER PARTS OF SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA... STRONG THUNDERSTORMS WERE SCATTERED OVER MUCH OF SOUTHEAST WYOMING THE SOUTHERN NEBRASKA PANHANDLE EARLY THIS EVENING. ALL OF THE ACTIVITY WILL CONTINUE TO MOVE SLOWLY EAST AND WEAKEN THROUGH LATE THIS EVENING. THE STRONG STORMS WILL PRODUCE HEAVY RAINFALL AND POSSIBLY SMALL HAIL DURING THAT TIME. THE HEAVY RAIN WILL PRODUCE LOCAL FLOODING OF SMALL STREAMS AND DRAWS AND OTHER LOW LYING AREAS THROUGH THE EVENING. WEILAND
The Cheyenne radar (KCYS), 133 km away, was scanning. The volume nearest the first event began at 02:20 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167449.